MAUDE Adverse Event Report: B BRAUN MELSUNGEN AG PENCAN®; SPINAL ANESTHESIA

B BRAUN MELSUNGEN AG PENCAN®; SPINAL ANESTHESIA
Model Number 4502043-13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
According to the event description: during an attempt to perform spinal anaesthesia on a difficult patient after needle extraction, the needle is found to be damaged.The needle is broken approximately 5 cm from the bevel.The patient was then sent to radiology where she underwent x-ray and ct scan which revealed the presence of the stump at the level of the spinal process.Arrangements are then made with the relevant neurosurgery department and transfer is arranged.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun internal report number (b)(4).A follow-up report will be provided after the examination results are available.Note: this report is being filed for an item number that is not sold in the united states, however similar items are sold in the united states by b.Braun medical, inc.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun internal report number (b)(4).Note: this report is being filed for an item number that is not sold in the united states, however similar items are sold in the united states by b.Braun medical, inc.Corrected information: d4 udi number we received 2 used pencan 25gx3 1/2" (88mm)m.Fk-eu/ap/sa without packaging and 5 pencan 25gx3 1/2" (88mm)m.Fk-eu/ap/sa in original packaging.The following investigations were conducted: visual inspection: the received samples were taken to a visual inspection for damages according to the test method 102002 damages.Definition of the method: damages are visible changes in the original shape or surface of products and packaging caused by mechanical forces and/or manufacturing faults.Nominal: no damage is allowed that endangers the patient, impedes the use of the part as ntended (e.G.The impairment of the function of a drop sensor), endangers the assembly or function of the component, impairs the appearance of the component.Actual: one used pencan cannula was broken off 45 mm from the cannula hub.The broken off part was not handover from the customer.The area of the break from the raw cannula shows that the cannula was bent before the break.At the second received used sample we detected no damages.At the 5 pencan 25gx3 1/2" (88mm)m.Fk-eu/ap/sa original packaging we detected no damages.Functional inspection: n.A.Physical inspection: afterwards, the outside diameter of the 7 received pencan cannulas (several areas) was measured according to the drawing (pm 29903).Nominal-value: 0.53 mm +0.01/-0 mm actual value: used samples: 0.53 mm samples in original packaging: 0.53 mm the measured values (outside diameter) of the pencan cannulas are within the specification.Visual inspection the complaint samples (two used pencan 25gx3 1/2 w.Intro.-eu and three unused ones) were returned.The one of the returned bulk needle had a broken cannula.The cannula rupture occurred approximately 47 mm from the base of the hub.The shape of the broken portion was confirmed to be flattened and thinned, and closely resembled the shape of a sample that had been intentionally broken by bending.(conclusion) the fracture surface of the complaint sample is very similar to that of the sample broken in the experiment, so it is believed that the cannula broke due to being repeatedly bent and subjected to load.Bending of the cannula does not occur during the manufacturing process of bulk needles or during the transportation of the products.Functional test result: no abnormality bending stiffness test was conducted on the retention sample of cannula pipe in accordance with the testing and measuring method no.: im-2011.The test results was within the specification.History review result: no abnormality there were no records in the manufacturing records of defects such as scratches, bends, or breaks in the canula.Decision and justification this complaint is considered as not confirmed.As a result of the investigation, it was found that no bending occurs during the bulk needle manufacturing process and there were no abnormalities in the manufacturing records of the bulk needles, so it is believed that the cannula broke after being bent multiple times during medical procedure, leading to its breakage.The results of the stiffness test on the retention sample were within the specification, confirming that there was no problem with the strength of the canula.

Brand Name
PENCAN®
Common Device Name
SPINAL ANESTHESIA
Manufacturer (Section D)
B BRAUN MELSUNGEN AG
carl-braun str. 1
melsungen, hessen 34212
GM  34212
Manufacturer (Section G)
B BRAUN MELSUNGEN AG
carl-braun str. 1
melsungen, hessen 34212
GM   34212
Manufacturer Contact
jonathan severino
901 marcon blvd.
allentown, PA 18109
4847197287
MDR Report Key20211300
Report Number9610825-2024-00711
Device Sequence Number15419956
Product Code MIA
UDI-Device Identifier04046964180804
UDI-Public(01)04046964180804(11)230615(17)280615(10)23F15H8B04
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4502043-13
Device Lot Number23F15H8B04
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/13/2024
Supplement Report FDA Received Date10/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexFemale